MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Material Rupture (1546); Torn Material (3024)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
An advance 35 lp low profile balloon catheter was used in a subaortal procedure.It was reported that, during the procedure the balloon catheter slipped longitudinally and was torn.During removal of the balloon catheter a piece of the balloon was left in the patient.The surgeon had to open the vessel to remove the piece of balloon.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
The direction of the balloon rupture was circumferential as opposed to longitudinal as previously reported, (b)(4).
 
Event or Problem Description
An advance 35 lp low profile balloon catheter was used in a sub aortal procedure.It was reported that during the procedure, the balloon catheter ruptured circumferentially.During removal of the balloon catheter it was torn and a piece of the balloon was left in the patient.The surgeon had to open the vessel to remove the piece of balloon.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
The physician describes the stenosis hart calcification as short length and fully around in the vessel.Therefore, he used three balloon catheters to open the stenosis.He started with a 6mm, a 8mm, and then a 9 mm at 12 atm.Medical history:hepatitis c, bypass 2014 with dragon between a.Subclavia and truncus brachiocephalicus and a.Subclavia.Investigation - evaluation a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for investigation.The balloon catheter was returned with the distal portion of the balloon and catheter separated.The balloon is ruptured longitudinally and radially.The distal separated portion of the balloon was not returned.The distal separated section of the catheter was returned and examined.A kink is noted in the distal section of catheter at 14.5 cm.Accordion sections, measuring 3mm in length at 3.3 cm, 13.8 cm and 16.5 cm, are also noted in the distal separated section.No marker bands are present.Length of the proximal portion of catheter was 75.8 cm.Separated distal section of catheter length was 21.7 cm.Total for both was 97.5 cm.This is out of specification.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the ifu:"particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendation.The catheter is compatible with.035 inch(0.89m) wire guides.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Choose a balloon appropriate to lesion length and vessel diameter." the rated burst pressure for this device is 11atm.The root cause for the balloon rupture/tearing has determined to be related to the user not following the rated burst pressure on the compliance card, since the user stated the device was inflated to 12atm.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6824340
Report Number1820334-2017-02707
Device Sequence Number19213119
Product Code DQY
UDI-Device Identifier10827002523675
UDI-Public(01)10827002523675(17)191128(10)7471320
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-9-6.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer08/30/2017
10/27/2017
Initial Report FDA Received Date08/28/2017
Supplement Report FDA Received Date08/31/2017
11/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;